Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 2, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jan 2, 1996, 3:45 PM EST for Volusia County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 2, 1996, 3:45 PM EST (20:45 UTC)
- Expired
- Jan 2, 1996, 4:15 PM EST
- In force
- 30 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 022046 RRA SVRMLB FLC127-022115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 345 PM EST TUE JAN 2 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...SOUTHERN VOLUSIA COUNTY AT 345 PM NATIONAL WEATHER SERVICE RADAR SHOWED A SEVERE THUNDERSTORM OVER SOUTHERN VOLUSIA COUNTY MOVING NORTHEAST AT 40 MPH. THIS STORM WILL PASS NEAR EDGEWATER AND OAK HILL. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA, ESPECIALLY IF YOU LIVE IN A MOBILE HOME.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 2:49 PM EST, 56 minutes earlier.
Area forecast discussion, Jan 2, 2:49 PM EST, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 248 PM EST TUE JAN 2 1996 A COLD FRONT IN THE EASTERN GULF OF MEXICO WILL BE LOCATED NEAR THE WEST COAST OF FLORIDA BY THIS EVENING AND CROSS THE PENINSULA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR IN THE UNSTABLE AIR MASS PRESENTLY IN PLACE. UPON FRONTAL PASSAGE...WEST WINDS WILL FILTER IN SIGNIFICANTLY COOLER AIR DURING WEDNESDAY. THE MODELS AGREE ON CONTINUING MOIST CONDITIONS IN THE LOWER LEVEL OF THE ATMOSPHERE THROUGH WEDNESDAY AS A MID/UPPER LEVEL JET PROPAGATES ACROSS NORTH FL. CONSEQUENTLY...I EXPECT WEDNESDAY TO BRING LOTS OF CLOUDS AND WIDELY SCATTERED TO SCATTERED SHOWERS. TEMPERATURES WILL RISE LITTLE DURING THE DAY AS THE COLDER AIR FILTERS IN AND LITTLE SUN IS EXPECTED. DURING WED NIGHT...THE JET WILL WORK OFFSHORE AND SURFACE HIGH PRESSURE WILL BUILD EAST FROM THE GULF OF MEXICO. CHILLY CONDITIONS WILL PREVAIL ACROSS THE REGION AND SKIES SHOULD BEGIN TO CLEAR AS DRIER AIR ARRIVES. ON THURSDAY...THE HIGH IS EXPECTED TO SETTLE OVER FLORIDA AND PROVIDE PLENTIFUL SUNSHINE. MCO 60/64 42/60 5200 DAB 59/65 39/60 4200 MLB 62/68 42/62 5300 PETERSEN
In the hours before
Special weather statement, Jan 2, 10:55 AM EST, 4 hours 50 minutes before
FLZ041-044>047-053-054-058-059-064-501-021730- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1055 AM EST TUE JAN 2 1996 ...TORNADO WATCH ACROSS NORTH CENTRAL FLORIDA... A LOW PRESSURE CENTER WILL MOVE FROM THE LOWER MISSISSIPPI VALLEY TOWARDS THE SOUTHERN APPALACHIANS TODAY WITH AN ASSOCIATED COLD FRONT SURGING EASTWARD TOWARD THE FLORIDA PENINSULA BY EVENING. STRONG WINDS ABOVE THE SURFACE EXIST ACROSS CENTRAL FLORIDA AND DEEP MOISTURE AND UNSTABLE CONDITIONS HAVE CREATED CONDITIONS FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. A TORNADO WATCH WILL BE IN EFFECT FROM ORANGE AND BREVARD COUNTIES NORTHWARD UNTIL 5 PM. DAYTIME HEATING IS EXPECTED TO TRIGGER THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH STORMS MOVING NORTHEAST FROM 35 TO 40 MPH. REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. THUNDERSTORMS THIS AFTERNOON WILL PRODUCE HIGH WIND GUSTS...WHICH MAY EXCEED 50 MPH... AND DANGEROUS CLOUD TO GROUND LIGHTNING. PERSONS IN EAST CENTRAL FLORIDA SHOULD MONITOR WEATHER DEVELOPMENTS THROUGHOUT THE DAY...AS CONDITIONS WILL BE RAPIDLY CHANGING. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 35 KNOTS TODAY. THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 50 KNOTS...LOCALLY VERY ROUGH SEAS AND REDUCED VISIBILITY IN HEAVY RAIN. SMALL CRAFT SHOULD NOT VENTURE FAR FROM PORT TODAY. PETERSEN
Special weather statement, Jan 2, 10:56 AM EST, 4 hours 49 minutes before
FLZ041-044>047-053-054-058-059-064-501-021730- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1055 AM EST TUE JAN 2 1996 ...TORNADO WATCH ACROSS NORTH CENTRAL FLORIDA... A LOW PRESSURE CENTER WILL MOVE FROM THE LOWER MISSISSIPPI VALLEY TOWARDS THE SOUTHERN APPALACHIANS TODAY WITH AN ASSOCIATED COLD FRONT SURGING EASTWARD TOWARD THE FLORIDA PENINSULA BY EVENING. STRONG WINDS ABOVE THE SURFACE EXIST ACROSS CENTRAL FLORIDA AND DEEP MOISTURE AND UNSTABLE CONDITIONS HAVE CREATED CONDITIONS FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. A TORNADO WATCH WILL BE IN EFFECT FROM ORANGE AND BREVARD COUNTIES NORTHWARD UNTIL 5 PM. DAYTIME HEATING IS EXPECTED TO TRIGGER THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH STORMS MOVING NORTHEAST FROM 35 TO 40 MPH. REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. THUNDERSTORMS THIS AFTERNOON WILL PRODUCE HIGH WIND GUSTS...WHICH MAY EXCEED 50 MPH... AND DANGEROUS CLOUD TO GROUND LIGHTNING. PERSONS IN EAST CENTRAL FLORIDA SHOULD MONITOR WEATHER DEVELOPMENTS THROUGHOUT THE DAY...AS CONDITIONS WILL BE RAPIDLY CHANGING. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 35 KNOTS TODAY. THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 50 KNOTS...LOCALLY VERY ROUGH SEAS AND REDUCED VISIBILITY IN HEAVY RAIN. SMALL CRAFT SHOULD NOT VENTURE FAR FROM PORT TODAY. PETERSENd
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.